SCT Question 5
During morning rounds a 40 Y/M patient with AML, who underwent myeloablative conditioning with Busulfan and cyclophosphamide, followed by a HLA matched unrelated donor transplant 11 days ago, complains of RUQ pain of moderate severity and asks for pain medications. He is lethargic today compared to his usual very active normal self. There is tenderness in the RUQ, a distinct liver edge is not palpable because of moderate abdominal distension. Flank dullness is noted on percussion. There is no JVD, but there is pitting lower extremity edema. A review of weight charts shows a 10% weight increase over the admission weight, despite patient not taking anything (including medicines) by mouth for the last four days due to mucositis. Nurses report that he has not had an adequate transfusion response to platelet transfusions for two days in a row (<10K rise in the 30 min post transfusion PL ct.). Bilirubin is 6 on this morning's blood draw and predominantly conjugated. Alk phos 3xULN; ALT and AST are both 4xULN. PT is prolonged, with mildly elevated D-Dimer. Creatinine is elevated at 2.5, and urine FENA is <1. A review of pre-transplant therapy reveals that he had received gemtuzumab as a part of his induction. Abd US with hepatic vascular dopplers shows reversal of portal venous flow and elevated hepatic artery resistive index, as well as confirming hepatomegaly and ascites
Your next most effective intervention will be
1. Resume oral ursodiol and start IV heparin
2. Start IV defibrotide with adequate platelet transfusion support
3. Discontinue TPN and diurese with furosemide
4. Obtain transjugular liver biopsy with portal venous pressure measurement
5. Stop azole antifungals.
Option 2. This is a case of severe sinusoidal obstruction syndrome, or veno-occlusive disease, as a result of endothelial injury in the zone 3 of hepatic sinusoids. Classically busulfan depletes glutathione stores resulting in accumulation of cyclophosphamide intermediate metabolites which cause endothelial injury (greater concentration in the center of the hepatic lobule). This patient has VOD with evolving multiorgan failure, encephalopathy and renal insufficiency. He has several of the clinical features of VOD, including transfusion refractory thrombocytopenia. In the pre-defibrotide days, these patients had a dismal prognosis with the vast majority either not surviving MOF or if they did survive with supportive care, then later on succumbing to complications of portal HTN.
Defibrotide is a complex mixture of single stranded polydeoxyribonucleotides derived from porcine intestinal mucosa that has antithrombotic and profibrinolytic activity and is used in the treatment of severe sinusoidal obstruction syndrome (SOS) after hematopoietic cell transplantation (HCT). (PUBCHEM). Patients with severe VOD treated early following onset, and occasionally beyond the FDA approved 21 days of treatment may have a significant likelihood of resolution of VOD and surviving this complication. Diuresis and fluid management are the other cornerstones of VOD Rx. Ursodiol helps prevent hepatic complications posttransplant by limiting intrahepatic cholestasis. Discontinuation of any hepatotoxic medications is prudent to minimize further liver injury, but not likely to alter the natural course of VOD/SOS, which of the listed options, only defibrotide can do.
Published In/Presented At
Toor, A. (2023). SCT Question 5. LVHN Scholarly Works. Retrieved from https://scholarlyworks.lvhn.org/medicine/6037
Medicine and Health Sciences
Department of Medicine